Alert archive / Virginia / Wind Advisories in 2017
Wind Advisory 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Jan 23, 2017, 4:39 AM EST for 4 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Jan 23, 2017, 6:00 PM EST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2017, 4:39 AM EST (09:39 UTC)
- In effect from
- Jan 23, 2017, 6:00 PM EST
- Expired
- Jan 24, 2017, 12:00 PM EST
- In force
- 18 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, Floyd County, VA, Grayson County, VA
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 493 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
528 WWUS71 KRNK 230939 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 439 AM EST MON JAN 23 2017 ...STRONG WINDS EXPECTED ACROSS THE NORTH CAROLINA HIGH COUNTRY AND ALONG THE VIRGINIA BLUE RIDGE TONIGHT AND TUESDAY MORNING... .THE LOW PRESSURE SYSTEM WHICH PRODUCED THE RAIN WILL EXIT THE REGION THIS EVENING. IN ITS WAKE, NORTHWEST WINDS WILL INCREASE WITH THE STRONGEST WIND SPEEDS OCCURRING BETWEEN MIDNIGHT AND DAYBREAK TUESDAY. NCZ001-002-018-VAZ015>017-231745- /O.NEW.KRNK.WI.Y.0001.170123T2300Z-170124T1700Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD- INCLUDING THE CITIES OF WEST JEFFERSON, SPARTA, BOONE, INDEPENDENCE, WHITETOP, TROUTDALE, VOLNEY, GALAX, AND FLOYD 439 AM EST MON JAN 23 2017 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EST TUESDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON EST TUESDAY. * LOCATIONS...THE MOUNTAINS OF NORTHWEST NORTH CAROLINA, AND THE VIRGINIA BLUE RIDGE SOUTHWEST OF ROANOKE. * HAZARDS...VERY WINDY CONDITIONS. * WINDS...NORTHWEST 20 TO 35 MPH WITH GUSTS UP TO 55 MPH. * TIMING...TONIGHT THROUGH TUESDAY MORNING. * IMPACTS...DUE TO THE WET GROUND, THESE STRONG WINDS MAY BLOW DOWN TREES. SCATTERED POWER OUTAGES ARE ALSO POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION UNTIL THE WINDS SUBSIDE. && $$
5 follow-up statements
359 WWUS71 KRNK 231643 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1143 AM EST MON JAN 23 2017 ...STRONG WINDS EXPECTED ACROSS THE NORTH CAROLINA HIGH COUNTRY AND ALONG THE VIRGINIA BLUE RIDGE TONIGHT AND TUESDAY MORNING... .THE LOW PRESSURE SYSTEM WHICH PRODUCED HEAVY RAIN EARLY TODAY WILL EXIT THE REGION THIS EVENING. IN ITS WAKE, NORTHWEST WINDS WILL INCREASE WITH THE STRONGEST WIND SPEEDS OCCURRING BETWEEN MIDNIGHT AND DAYBREAK TUESDAY. NCZ001-002-018-VAZ015>017-240045- /O.CON.KRNK.WI.Y.0001.170123T2300Z-170124T1700Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD- INCLUDING THE CITIES OF WEST JEFFERSON, SPARTA, BOONE, INDEPENDENCE, WHITETOP, TROUTDALE, VOLNEY, GALAX, AND FLOYD 1143 AM EST MON JAN 23 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON EST TUESDAY... * LOCATIONS...THE MOUNTAINS OF NORTHWEST NORTH CAROLINA, AND THE VIRGINIA BLUE RIDGE SOUTHWEST OF ROANOKE. * HAZARDS...VERY WINDY CONDITIONS. * WINDS...NORTHWEST 20 TO 35 MPH WITH GUSTS UP TO 55 MPH. * TIMING...TONIGHT THROUGH TUESDAY MORNING. * IMPACTS...DUE TO THE WET GROUND, THESE STRONG WINDS MAY BLOW DOWN TREES. SCATTERED POWER OUTAGES ARE ALSO POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION UNTIL THE WINDS SUBSIDE. && $$
597 WWUS71 KRNK 232056 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 356 PM EST MON JAN 23 2017 ...STRONG WINDS EXPECTED ACROSS THE NORTH CAROLINA HIGH COUNTRY AND ALONG THE VIRGINIA BLUE RIDGE TONIGHT AND TUESDAY MORNING... .THE LOW PRESSURE SYSTEM WHICH PRODUCED HEAVY RAIN EARLY TODAY WILL EXIT THE REGION THIS EVENING. IN ITS WAKE, NORTHWEST WINDS WILL INCREASE WITH THE STRONGEST WIND SPEEDS OCCURRING BETWEEN MIDNIGHT AND DAYBREAK TUESDAY. NCZ001-002-018-VAZ015>017-241000- /O.CON.KRNK.WI.Y.0001.170123T2300Z-170124T1700Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD- INCLUDING THE CITIES OF WEST JEFFERSON, SPARTA, BOONE, INDEPENDENCE, WHITETOP, TROUTDALE, VOLNEY, GALAX, AND FLOYD 356 PM EST MON JAN 23 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TUESDAY... * LOCATIONS...THE MOUNTAINS OF NORTHWEST NORTH CAROLINA, AND THE VIRGINIA BLUE RIDGE SOUTHWEST OF ROANOKE. * HAZARDS...VERY WINDY CONDITIONS. * WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH. * TIMING...TONIGHT THROUGH TUESDAY MORNING. * IMPACTS...DUE TO THE WET GROUND, THESE STRONG WINDS MAY BLOW DOWN TREES. SCATTERED POWER OUTAGES ARE ALSO POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION UNTIL THE WINDS SUBSIDE. && $$
092 WWUS71 KRNK 240448 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1148 PM EST MON JAN 23 2017 ...STRONG WINDS EXPECTED ACROSS THE NORTH CAROLINA HIGH COUNTRY AND ALONG THE VIRGINIA BLUE RIDGE OVERNIGHT AND TUESDAY MORNING... .NORTHWEST WINDS WILL INCREASE WITH THE STRONGEST WIND SPEEDS OCCURRING BETWEEN MIDNIGHT AND DAYBREAK TUESDAY. NCZ001-002-018-VAZ015>017-241300- /O.CON.KRNK.WI.Y.0001.000000T0000Z-170124T1700Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD- INCLUDING THE CITIES OF WEST JEFFERSON, SPARTA, BOONE, INDEPENDENCE, WHITETOP, TROUTDALE, VOLNEY, GALAX, AND FLOYD 1148 PM EST MON JAN 23 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TUESDAY... * LOCATIONS...THE MOUNTAINS OF NORTHWEST NORTH CAROLINA, AND THE VIRGINIA BLUE RIDGE SOUTHWEST OF ROANOKE. * HAZARDS...VERY WINDY CONDITIONS. * WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH. * TIMING...THROUGH TUESDAY MORNING. * IMPACTS...DUE TO THE WET GROUND, THESE STRONG WINDS MAY BLOW DOWN TREES. SCATTERED POWER OUTAGES ARE ALSO POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION UNTIL THE WINDS SUBSIDE. && $$
862 WWUS71 KRNK 241002 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 502 AM EST TUE JAN 24 2017 ...STRONG WINDS EXPECTED ACROSS THE NORTH CAROLINA HIGH COUNTRY AND ALONG THE VIRGINIA BLUE RIDGE THIS MORNING... NCZ001-002-018-VAZ015>017-241700- /O.CON.KRNK.WI.Y.0001.000000T0000Z-170124T1700Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD- INCLUDING THE CITIES OF WEST JEFFERSON, SPARTA, BOONE, INDEPENDENCE, WHITETOP, TROUTDALE, VOLNEY, GALAX, AND FLOYD 502 AM EST TUE JAN 24 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * LOCATIONS...THE MOUNTAINS OF NORTHWEST NORTH CAROLINA, AND THE VIRGINIA BLUE RIDGE SOUTHWEST OF ROANOKE. * HAZARDS...VERY WINDY CONDITIONS. * WINDS...NORTHWEST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH. * TIMING...STRONGEST WINDS THROUGH NOON TODAY. GRADUALLY DIMINISHING THIS AFTERNOON. * IMPACTS...DUE TO THE WET GROUND, THESE STRONG WINDS MAY BLOW DOWN TREES. SCATTERED POWER OUTAGES ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION UNTIL THE WINDS SUBSIDE. && $$
886 WWUS71 KRNK 241704 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1204 PM EST TUE JAN 24 2017 ...WIND ADVISORY HAS EXPIRED... .THE STRONG PRESSURE GRADIENT ACROSS THE REGION WILL CONTINUE TO WEAKEN THIS AFTERNOON AND EVENING AND WIND SPEEDS WILL DROP AS A RESULT. NCZ001-002-018-VAZ015>017-241815- /O.EXP.KRNK.WI.Y.0001.000000T0000Z-170124T1700Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD- INCLUDING THE CITIES OF WEST JEFFERSON, SPARTA, BOONE, INDEPENDENCE, WHITETOP, TROUTDALE, VOLNEY, GALAX, AND FLOYD 1204 PM EST TUE JAN 24 2017 ...WIND ADVISORY HAS EXPIRED... WINDS WILL REMAIN GUSTY FROM THE NORTHWEST THROUGH THE AFTERNOON...BUT WILL REMAIN BELOW ADVISORY LEVELS. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 23, 12:22 AM EST, 4 hours 17 minutes earlier.
Area forecast discussion, Jan 23, 12:22 AM EST, 4 hours 17 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1222 AM EST Mon Jan 23 2017 .SYNOPSIS... A strong area of low pressure over the Mid Mississippi valley will approach from the west tonight bringing a period of moderate to heavy rain. This low pressure system will slide slowly east across across the area Monday before exiting Monday night. In the wake of the low pressure system, a period of gusty northwest winds are possible for the North Carolina high country and the Blue Ridge. Temperatures trend closer to seasonal levels by later in the week. && .NEAR TERM /THROUGH MONDAY/... As of 1145 PM EST Sunday... First wave of more significant rainfall has finally moved into the CWA, clearly greatly diminished from its intensity as it moved through the southeast states earlier today. A few heavier showers, but rainfall rates are still mostly in the 1/10 inch per hour range. Following HRRR and NCEP WRF as a guideline for conditions overnight, will keep categorical pops in place all night. The heaviest rainfall should come late tonight and early Monday morning, but have reduced rainfall amounts somewhat overall from what was earlier indicated. Still looking at mostly 1 inch to 2 inch rainfall amounts across the CWA, with the heaviest amounts along the Blue Ridge per southeast upslope flow. As the deep upper low moves overhead by Monday afternoon, activity should become more showery in nature as surface winds back to the north-northwest. Not really anticipating any significant flooding problems at this point. Otherwise, T/Td readings generally on track with only minor changes needed there at this time. As of 337 PM EST Sunday... Conditions are relatively quiet as of this writing as a persistent surface wedge/CAD has kept us overcast and cool (though still above normal); however, that stands to change abruptly tonight and extending into much of the short-term period. Regional surface analysis depicts a developing low (now at 992 mb in central Alabama); its surface warm front extending eastward into coastal Georgia/SC with a frontal occlusion south of the surface low just west of Tallahassee FL. Surface cyclone is projected to deepen further and advance northeast tonight into the southern Appalachians, and move more slowly east into the eastern shore of Virginia/North Carolina Monday. Aloft, pronounced closed upper low over the lower Mississippi Valley will shift northeast into western North Carolina by morning, eventually becoming nearly vertically stacked with the surface cyclone. Slow northeast progression is anticipated into eastern Virginia from 12z Monday thru 00z Tuesday. For Tonight: Active period with several aspects to consider, including rainfall/hydro aspects, breezy east to northeast winds at elevation and potential for elevated thunder tonight. Regarding the rainfall aspect, warm front/occlusion pivots northeast over top of lingering wedge late tonight and into early overnight. Most of the higher resolution CAM models and coarser-res global models indicate that the eastern two-thirds of the forecast area stands to get brushed by at least steady rain on the northern "comma-head". This rainfall will probably sharpen owing to strong 850-700 mb frontogenetic forcing apparent in the 12Z GFS. Given 40 kts of easterly flow tapping into higher PWATs over the western Atlantic and the GFS indicating marginal but still noticeable instability (elevated instability with MUCAPEs up to 150 J/kg), I've added heavy rainfall wording into the forecast for an area from the Virginia and North Carolina piedmont into the southside of Virginia area for a part of the overnight. It's such a narrow corridor of higher moisture content, though, that I didn't extend it further west than those areas, but even areas to the Blue Ridge stand to see steady light to moderate rain and slight chance for Thunder. But the risk is slight in every sense of the word and we are not expecting even stronger thunderstorms at this point given the meager degree of instability. In fact, SPC has trimmed back its earlier areas of Marginal/Slight Risk across parts of our forecast area to indicate more general thunder, which seems reasonable. Steadiest rain doesn't get into the Mountain Empire northeast into southeast West Virginia and the Alleghany Highlands until well into the overnight as the precipitation shield pivots back northwestward along an inverted trough extending north from the upper low. Precipitation gradually becomes more showery east of the Blue Ridge as that process proceeds. So by the morning commute, the steadiest rain would be confined to our western zones. Wide range in forecast QPF amounts ranging from up to a tenth in western Greenbrier county to near 1.5 inches along the North Carolina high country up into the Virginia Piedmont. Rainfall rates should generally be steady/gradual, but potential for slightly higher rates tonight in the southside of Virginia and Virginia/North Carolina Piedmont. Specific to winds - easterly winds stand to increase both at the surface but particularly at elevation. East-northeast low level jet of up to 50 kts progresses up the spine of the Blue Ridge, with gusts up to 35 mph above 3000'. At this point, given the potential for moderate rain and that it is not a common trajectory for strong winds, opted to hold on any wind headlines due to these easterly winds. Under overcast, lows will generally not fall all that much and I've generally warmed temps from MOS by several degrees, into the 40s to low 50s. For Monday: Steady light rain will be ongoing across the western portion of the forecast area (Blue Ridge westward) with high- Likely to Categorical PoPs through much of Monday, focused by an axis of mid-level deformation on the northern side of the upper low. Precipitation character east of the Blue Ridge should stay more showery however as a dry slot on the eastern side of the upper low pushes northward across that portion of the forecast area. Though the NAM offers some leftover instability east of the Blue Ridge, I'm not as convinced such will be realized as it will take a break in the clouds to really tap into that instability. Rainfall amounts Monday are greatest west of the Blue Ridge (areal amounts of a quarter to half inch) with up to a tenth of an inch east. By late in the day as surface low exits into the Piedmont, winds begin to shift from light and variable to northwest with an increase in speed, and may turn gusty at elevation late in the period. Temps range from the upper 40s to the middle 50s across the forecast area. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 337 PM EST Sunday... Stacked low pressure system will be exiting east and offshore Monday night with lingering precip mainly of the wrap around/upslope variety espcly western mountains with decreasing coverage east overnight as subsidence/downslope develops. Will again have the higher likely pops west of the Blue Ridge along whats left of the deformation zone early on and strong northwest upslope through early Tuesday. Appears may finally get cold enough aloft under the passing upper cold pool and cooling boundary layer to support at least some elevation snow showers espcly BLF-LWB corridor and points west. However wont go as cold as the latest Nam as it has a much colder conveyor belt scenario per the low tracking farther south to start. This still supports an inch or so of snow northwest ridges before moisture shallows out from above by Tuesday afternoon when will cut pops to just slight pops. Other lingering concern again with the potential for very strong northwest winds in the wake of the system Monday night into Tuesday afternoon as the pressure gradient ramps up on the back of exiting upper low. Latest GFS still showing 45-50 kts at 850 mb with a period of strong subsidence and lowering inversion levels overnight. This in conjunction with local scheme program values supports advisory criteria along the Blue Ridge from TNB to ROA so may expand mention in the HWO. Quiet weather returns Tuesday night into Wednesday as strong shortwave ridging shifts east ahead of the next upstream cold front. Very warm temps aloft under this feature likely to bring the last of the mild days for a while Wednesday with potential for all spots to break 60, and perhaps near 70 Piedmont given westerly flow, dry air and sunshine. Next cold front enters from the west Wednesday night signaling the end of the long duration thaw as cooling 850 mb temps chase the boundary east overnight. Some solutions attempting to link some southern stream moisture up along the boundary overnight similar to the GFS, while others tending to keep jet moisture sheared and separate. Again think the GFS is overdone but for consistency sake will leave in some low pops overnight. This mostly rain showers until perhaps very late far west where colder air could catch departing moisture with a brief period of snow showers before upslope kicks in. Lows mostly 30s west to low/mid 40s east. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 337 PM EST Sunday... Pattern change to overall broad longwave troughing over the region will begin to take shape Thursday in the wake of a passing surface cold front by early in the day. This will lead to a prolonged period of cold advection under west/northwest flow to the east of the main surface high situated over the Rockies through next weekend. However appears the overall scenario to remain on the quiet side with mainly shallow moisture resulting in upslope driven periodic snow showers espcly northwest sections into Sunday. Appears amounts to be limited though given more westerly trajectory and only shallow moisture beneath the inversion, so overall only chance pops this far out along the western slopes. Otherwise should see the typical split from mainly sunny/clear skies east of the ridges per downslope, to clouds far west, and at times out to the Blue Ridge pending the passage of weak impulses. With the broad trough becoming rather flat and 850 mb temps roughly above minus 10C, only expecting a return to normal or slightly below normal temps with highs 30s/low 40s mountains, to low/mid 40s east, and lows in the 20s. However will feel quite a bit colder after all the recent warmth, given a persistent blustery northwest wind under the lingering gradient between low pressure well north and the high well to the west. Appears coldest could occur during the weekend when thickness drop a bit so trended toward the colder earlier EC mos as the GFS MEX values remain warmer. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... As of 1150 PM EST Sunday... Poor flying conditions will continue across the region and at all TAF sites through much of the TAF period, with slight improvement noted mainly east of the Blue Ridge during the later six hours of the TAF valid period. Wedge/CAD conditions in place with widespread IFR to LIFR ceilings and visibilities with intermittent periods of MVFR/IFR rain. Deep upper low across the southeast states will begin to move north overnight as will associated waves of rainfall, the first translating across the CWA at this hour. More significant rainfall is expected overnight and through the morning hours Monday keeping the low ceilings and visibilities in place. Elevated thunder remains possible but not likely and certainly not enough confidence to include in any TAFs at this point. SPC has reduced thunder probabilities across the CWA as well. As surface low pressure develops along the coast in response to the slowly migrating upper low across the Southeast, easterly winds will continue to increase to near 40 kts above 3000ft. This will result in gusty easterly surface winds for the next several hours, as is already being noted. As the upper low moves overhead by Monday afternoon, surface winds will back to the north-northeast and eventually north- northwest with precipitation becoming more showery in nature. This will result in improving ceilings and visibilities, especially east of the Blue Ridge. IFR to even LIFR cigs/vsbys may remain west of the Blue Ridge with precipitation also more likely in those areas, including KBLF and KLWB. Cigs/vsbys may improve to MVFR east of the Blue Ridge during the evening hours Monday/after 00Z Tuesday Medium confidence in ceilings and visibilities throughout the TAF valid period. Medium to high confidence in wind direction, medium confidence in wind speed through the TAF valid period. Extended Aviation Discussion... Improving conditions are expected Tuesday as the vertically stacked upper low continues to move slowly northeast away from the region. Gusty northwest winds are expected Tuesday as surface low pressure deepens across the northeast U.S. High pressure will finally spread into the region by Wednesday. A band of MVFR showers is possible along/behind the front Thursday into Thursday night. West to northwest flow will continue into the weekend with upslope driven periodic snow showers in the western mountains. . && .HYDROLOGY... As of 326 PM EST Sunday... Periods of rain will impact the Blacksburg hydrologic service tonight into Monday from a complex frontal system taking shape over the southern United States. A warm front moving in tonight from the south will allow for a widespread period of rain. Areas south and east of the Blue Ridge stand to see the greatest potential for heavier rainfall rates overnight tonight. The rain band then pivots northward where rainfall intensity is expected to be more steady and lighter. Rainfall should be primarily focused from the Blue Ridge west during the day on Monday, with more intermittent/showers along and east of the Blue Ridge. Forecast rainfall amounts tonight through Monday night range from 1 to 2 inches. Rainfall so far during the past 24 hours per MRMS 24-hr gauge- bias corrected rainfall mostly 1/3 inch or less. This has resulted in less projected total QPF affecting rivers. South Boston (SBNV4) is no longer predicted to go into flood with a crest of 18.2 feet now projected for Tuesday 1/24. While minor to moderate rises on rivers, streams, and creeks can be expected over the next couple of days as a result of the widespread general rainfall, flooding is not anticipated at this time. Most rivers are starting well below flood stage. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AL NEAR TERM...AL/RAB SHORT TERM...JH LONG TERM...JH AVIATION...AL/KK/RAB HYDROLOGY...AL/PM
Hazardous weather outlook, Jan 22, 3:23 PM EST, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 323 PM EST SUN JAN 22 2017 NCZ003>006-019-020-VAZ032-033-043-044-058-059-232030- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-HENRY- PITTSYLVANIA-HALIFAX-CHARLOTTE- 323 PM EST SUN JAN 22 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. MODERATE TO HEAVY RAIN IS POSSIBLE TONIGHT. THIS COULD LEAD TO LOCALIZED FLOODING...AS WELL AS SOME RISES ON AREA RIVERS AND STREAMS. ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. RAIN SHOWERS ARE EXPECTED TO CONTINUE THROUGH MONDAY. THIS COULD LEAD TO LOCALIZED FLOODING...AS WELL AS SOME RISES ON AREA RIVERS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ015>017-022-232030- ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-ROANOKE- 323 PM EST SUN JAN 22 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. MODERATE TO HEAVY RAIN IS POSSIBLE TONIGHT. THIS COULD LEAD TO LOCALIZED FLOODING...AS WELL AS SOME RISES ON AREA RIVERS AND STREAMS. GUSTY EAST TO NORTHEAST WINDS OF UP TO 35 MPH ARE EXPECTED AT ELEVATIONS ABOVE 3000 FT OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. RAIN IS EXPECTED TO CONTINUE THROUGH MONDAY. THIS COULD LEAD TO LOCALIZED FLOODING...AS WELL AS SOME RISES ON AREA RIVERS AND STREAMS. GUSTY NORTHWEST WINDS ARE ANTICIPATED IN THE WAKE OF THE WEEKEND STORM SYSTEM. A WIND ADVISORY MAY BE NEEDED FOR AREAS ALONG THE BLUE RIDGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009>014-018-WVZ042>044-507-508-232030- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-MERCER- SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- 323 PM EST SUN JAN 22 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. MODERATE TO HEAVY RAIN IS POSSIBLE TONIGHT. THIS COULD LEAD TO LOCALIZED FLOODING...AS WELL AS SOME RISES ON AREA RIVERS AND STREAMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. RAIN IS EXPECTED TO CONTINUE THROUGH MONDAY. THIS COULD LEAD TO LOCALIZED FLOODING...AS WELL AS SOME RISES ON AREA RIVERS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ019-020-023-024-034-035-045>047-232030- ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL- APPOMATTOX-BUCKINGHAM- 323 PM EST SUN JAN 22 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. MODERATE TO HEAVY RAIN IS POSSIBLE TONIGHT. THIS COULD LEAD TO LOCALIZED FLOODING...AS WELL AS SOME RISES ON AREA RIVERS AND STREAMS. GUSTY EAST TO NORTHEAST WINDS OF UP TO 35 MPH ARE EXPECTED AT ELEVATIONS ABOVE 3000 FT OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. RAIN IS EXPECTED TO CONTINUE THROUGH MONDAY. THIS COULD LEAD TO LOCALIZED FLOODING...AS WELL AS SOME RISES ON AREA RIVERS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 6:17 AM EST | Areal Flood Advisory | RNK | Bland, Tazewell, Wythe | 6 hr |
| Jan 23, 7:32 AM EST | Areal Flood Advisory | RNK | Carroll, Floyd, Franklin, Montgomery, Patrick, Pulaski and 4 more | 6 hr |
| Jan 23, 11:00 AM EST | Areal Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 12 hr |
| Jan 23, 12:38 PM EST | River Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 18 hr |
| Jan 23, 2:29 PM EST | River Flood Warning | RNK | Halifax | 47 hr |
Nearby
Wind Advisories in Virginia, 2017Wind Advisories in North Carolina, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.